Clarithromycin is among the most widely used macrolide antibiotics. It is metabolized via the cytochrome P450 pathway and may cause neurotoxicity when used with other drugs that are also metabolized via CYP450, including many psychotropic agents. A systematic review of the literature was undertaken to highlight the neurotoxic effects.
Cases of clarithromycin-associated neurotoxicity in adults (n=38) reported between 1994 and 2009 were reviewed. Mean patient age was 51 years, and 53% were female. The antibiotic had been prescribed for respiratory infection in most patients (58%). Eleven patients had received no concomitant drug therapy, while 13 (34%) had a comorbid psychiatric illness and had received fluoxetine; lithium; carbamazepine; paroxetine; diazepam; haloperidol; benzodiazepines; mirtazapine; or imipramine. After the addition of 500-2000 mg/day clarithromycin, delirium developed in 12 patients (32%), acute psychosis in 11 (29%), mania in 10 (26%), hallucinations in 3 (8%), and serotonin syndrome and a major depressive episode in 1 patient each (2%). Onset occurred a mean of 5 days after clarithromycin initiation. The interaction did not appear to be dose-related, as only 2 of the patients received high-dose clarithromycin (2000 mg/day). Outcomes appear to be good with early detection and prompt discontinuation of clarithromycin. All patients in this series recovered after stopping clarithromycin, most within 1-3 days.
Bandettini di Poggio M, Anfosso S, Audenino D, Primavera A: Clarithromycin-induced neurotoxicity in adults. Journal of Clinical Neuroscience 2011;18 (March):313-318. From the University of Genoa, Italy; and other institutions. Source of funding not stated. The authors did not include disclosure of potential conflicts of interest.
Drug Trade Names: carbamazepine-Epitol, Tegretol; clarithromycin-Biaxin; fluoxetine-Prozac; haloperidol-Haldol; imipramine-Tofranil; mirtazapine-Remeron; paroxetine-Paxil''
Posts: 234 | From albany, ny | Registered: Mar 2011
| IP: Logged |